More than 25% of prostate cancer patients report that hot flashes are the most distressing side effect of androgen deprivation therapy (ADT).
"This study is a concrete step towards identifying which patients are more likely to experience these distressing symptoms," said Mayer Fishman from the Moffitt Cancer Center in Florida, US.
The researchers also reported that the presence of certain genes involved in processes such as immune function, nerve impulse transmission, blood vessel constriction and circadian rhythms were associated with an increased number of hot flashes.
They compared 60 prostate cancer patients on ADT to 83 prostate cancer patients who did not have ADT and 86 men without cancer.
They discovered that patients on ADT experienced significantly more hot flashes at six months and 12 months after therapy initiation than the other two control groups combined.
The severity of the hot flashes also increased over time in the group of men receiving ADT.
The patients reported that the hot flashes interfered with their daily lives by affecting leisure activities, sleep and general quality of life.
The researchers analyzed patient characteristics and their DNA to determine which factors were associated with an increase of hot flashes.
The study appeared in The Journal of Urology